Project Title

Thrombocytopenia Risk with Valproic Acid Therapy

Authors' Affiliations

Shannon Ketchem, Department of Pharmacy Practice, Bill Gatton College of Pharmacy, East Tennessee State University, Johnson City, TN Katie Prosser, Department of Family Medicine, Quillen College of Medicine, East Tennessee State University, Johnson City, TN Christine Colon, Department of Family Medicine, Quillen College of Medicine, East Tennessee State University, Johnson City, TN Diana Heiman, MD, Department of Family Medicine, Quillen College of Medicine, East Tennessee State University, Johnson City, TN Kelly Covert, PharmD, Department of Pharmacy Practice, Bill Gatton College of Pharmacy, East Tennessee State University, Johnson City, TN David Stewart, PharmD, Department of Pharmacy Practice, Bill Gatton College of Pharmacy, East Tennessee State University, Johnson City, TN

Faculty Sponsor’s Department

Pharmacy Practice

Name of Project's Faculty Sponsor

Dr. David Stewart

Type

Poster: Non-Competitive

Classification of First Author

Pharmacy Student

Project's Category

Safety

Abstract Text

Valproic acid (Depakote) is an antiepileptic drug approved for the treatment of bipolar disorder, migraine prophylaxis, and seizure disorders. While the exact mechanism is still unknown, thrombocytopenia, defined as platelet counts < 150,000/uL, has been reported secondary to Depakote treatment. The frequency of Depakote-induced thrombocytopenia varies greatly, with reported rates ranging from 5 to 54%. This adverse effect is dose-dependent and possible risk factors include lower baseline platelet counts, female gender, and high VPA serum concentrations.Our team came across two patient cases where thrombocytopenia during Depakote therapy was observed. Patient information was gathered through electronic medical records. The first patient was a 65-year-old male who was started on 500 mg Depakote ER three tablets at night for bipolar affective disorder. After several months on this dose, the patient’s platelets decreased to 59 X 103per microliter. One month after the drug was discontinued, the platelets recovered to 160 X 103per microliter. The second patient was a 57-year-old woman who had two occurrences of thrombocytopenia while on Depakote. The patient was started on Depakote for a seizure disorder. She was later admitted for symptomatic bradycardia, hypotension, and concern for thrombocytopenia. Her Depakote dose was decreased from 500 mg three times a day to twice a day. Approximately 5 weeks later, she presented to the emergency room for decreased arousal and hypotension. She was again found to have thrombocytopenia with a platelet count of 28 X 103per microliter with a Depakote level of 101 mcg/mL. The team discovered she had been receiving Depakote 500 mg three times a day following discharge from her last admission, not the reduced dose prescribed. On day four of admission, her platelets had not improved and the Depakote dose was decreased further to 250 mg twice daily. After Depakote was discontinued her platelets gradually improved and returned to normal after four days, the eighth day of admission. Utilizing the Naranjo adverse drug reaction probability scale, the first patient case had a probable reliability that this adverse reaction was due to Depakote, while the second patient case had a definite reliability.These cases illustrate the potential for thrombocytopenia secondary to Valproic acid use. Although this adverse event isn’t well understood, these cases add to the evidence that it can occur. Recognition of this reaction is important and clinicians should monitor hematologic labs, including platelets, for patients receiving Valproic acid.

This document is currently not available here.

Share

COinS
 

Thrombocytopenia Risk with Valproic Acid Therapy

Valproic acid (Depakote) is an antiepileptic drug approved for the treatment of bipolar disorder, migraine prophylaxis, and seizure disorders. While the exact mechanism is still unknown, thrombocytopenia, defined as platelet counts < 150,000/uL, has been reported secondary to Depakote treatment. The frequency of Depakote-induced thrombocytopenia varies greatly, with reported rates ranging from 5 to 54%. This adverse effect is dose-dependent and possible risk factors include lower baseline platelet counts, female gender, and high VPA serum concentrations.Our team came across two patient cases where thrombocytopenia during Depakote therapy was observed. Patient information was gathered through electronic medical records. The first patient was a 65-year-old male who was started on 500 mg Depakote ER three tablets at night for bipolar affective disorder. After several months on this dose, the patient’s platelets decreased to 59 X 103per microliter. One month after the drug was discontinued, the platelets recovered to 160 X 103per microliter. The second patient was a 57-year-old woman who had two occurrences of thrombocytopenia while on Depakote. The patient was started on Depakote for a seizure disorder. She was later admitted for symptomatic bradycardia, hypotension, and concern for thrombocytopenia. Her Depakote dose was decreased from 500 mg three times a day to twice a day. Approximately 5 weeks later, she presented to the emergency room for decreased arousal and hypotension. She was again found to have thrombocytopenia with a platelet count of 28 X 103per microliter with a Depakote level of 101 mcg/mL. The team discovered she had been receiving Depakote 500 mg three times a day following discharge from her last admission, not the reduced dose prescribed. On day four of admission, her platelets had not improved and the Depakote dose was decreased further to 250 mg twice daily. After Depakote was discontinued her platelets gradually improved and returned to normal after four days, the eighth day of admission. Utilizing the Naranjo adverse drug reaction probability scale, the first patient case had a probable reliability that this adverse reaction was due to Depakote, while the second patient case had a definite reliability.These cases illustrate the potential for thrombocytopenia secondary to Valproic acid use. Although this adverse event isn’t well understood, these cases add to the evidence that it can occur. Recognition of this reaction is important and clinicians should monitor hematologic labs, including platelets, for patients receiving Valproic acid.